Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Dodge City, KS

March 13, 2024Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 13, 2024, 7:07 PM CDT for Trego County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2024, 7:07 PM CDT (00:07 UTC)
Expired
Mar 13, 2024, 7:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 7:11 PM CDTHAIL 112 S Collyer, KS
Mar 13, 7:22 PM CDTHAIL 110 Sw Trego Center, KS
Mar 13, 7:36 PM CDTHAIL 16 Sw Trego Center, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 5:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2985 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS53 KDDC 140007
SVRDDC
KSC195-140045-
/O.NEW.KDDC.SV.W.0002.240314T0007Z-240314T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
707 PM CDT Wed Mar 13 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Trego County in west central Kansas...

* Until 745 PM CDT.

* At 707 PM CDT, a severe thunderstorm was located 11 miles north of
  Utica, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Trego County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3894 9990 3875 9991 3876 10015 3887 10015
TIME...MOT...LOC 0007Z 266DEG 9KT 3881 10012 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
1 follow-up statement
162 
WWUS53 KDDC 140025
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
725 PM CDT Wed Mar 13 2024

KSC195-140045-
/O.CON.KDDC.SV.W.0002.000000T0000Z-240314T0045Z/
Trego KS-
725 PM CDT Wed Mar 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN TREGO COUNTY...

At 724 PM CDT, a severe thunderstorm was located 7 miles southwest of
Trego Center, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public. At 722 pm, the quarter size hail was reported 18
         miles southwest of WaKeeney.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Trego County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3876 10010 3886 10008 3887 9990 3875 9991
TIME...MOT...LOC 0024Z 271DEG 18KT 3881 10001 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:25 PM CDT, 42 minutes earlier. Its key messages:

  • Isolated supercell thunderstorm possible with very large hail risk (10% chance of 2"+ diameter hail within 25 miles of a point) this evening across I-70 corridor WaKeeney to Hays.
  • Scattered showers/non-severe storms overnight as upper system draws closer to western Kansas.
  • Cooler air mass much of the Long Term period with Monday morning the likely coldest morning, up to 70% chance of lows 28 degrees or colder Monday morning.
Area forecast discussion, Mar 13, 6:25 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
625 PM CDT Wed Mar 13 2024

.KEY MESSAGES...

- Isolated supercell thunderstorm possible with very large hail
  risk (10% chance of 2"+ diameter hail within 25 miles of a
  point) this evening across I-70 corridor WaKeeney to Hays.

- Scattered showers/non-severe storms overnight as upper system
  draws closer to western Kansas.

- Cooler air mass much of the Long Term period with Monday
  morning the likely coldest morning, up to 70% chance of lows
  28 degrees or colder Monday morning.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 152 PM CDT Wed Mar 13 2024

A significant, classic mid-latitude cyclone will develop and mature
through the Short Term period with only minimal impacts across our
west central, southwest, and south central Kansas counties of
responsibility. Early this afternoon, observations showed the
surface low centered along the OK-KS line south of Meade. Winds were
generally light and variable across much of our forecast area given
the low centered over our forecast area and negligible MSLP gradient
near the center of the low.

East and northeast of the surface low, low level moisture continued
to advect northward into central Kansas with mid 50s surface
dewpoints as far north as Great Bend-McPherson line. Much of the
moisture advection in the lower troposphere will be east of our
forecast area with warm frontogenesis from the surface to 850mb
focusing on north central and northeastern Kansas through this
evening. This will be the region of focus for organized severe local
storms, which is why SPC has Enhanced (Level 3 of 5) Risk covering
northeast Kansas (due to 30% Severe Hail Outlook with 10%
Significant "Hatched" Hail Outlook).

The updated 1630Z SPC Day One outlook maintains a 10% "Hatched"
outlook for severe hail due to the possibility of westernmost severe
storm as far west as our I-70 corridor (WaKeeney to Hays). That
said, most of the convective allowing models (CAMs) from the 12Z run
do not initiate robust severe local storms until around or shortly
after 00Z and mainly north of I-70. Even the most recent 16Z and 17Z
runs of the HRRR have delayed onset of warm front storms until 01Z
or so just north of I-70, however at least a couple of the most
recent HRRR runs have shown a formidable supercell signal given the
CAPE/Shear profile well into supercell range with the lower-mid 50s
dewpoints in vicinity. The slower and deeper cyclogenesis of the mid
level low will now favor the GCK to HYS corridor of overnight
showers and widely scattered thunderstorms 06Z or later, although
these western areas after midnight will not have near the low level
moisture access as the earlier evening warm front activity will, so
no severe is expected after midnight.

Low level cold advection will overspread western Kansas
overnight/early Thursday morning behind the low with widespread
stratus cloud development. Latest HREF Low Cloud product keeps 90-
100% probs of low cloud through much of the day Thursday, so the
lower end of guidance is the best forecast for temperatures on
Thursday (10th to 25th percentile NBM), especially out west closer
to the mid level deformation axis where some light precipitation may
be off and on through the day. For this reason, we will also carry
40-60 POPs from roughly Syracuse to Scott City, although QPF totals
will be on the light side with much of the forcing for ascent
confined to Colorado where major winter impacts are forecast toward
I-25.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 152 PM CDT Wed Mar 13 2024

For much of the Long Term period, a cutoff upper low will be the
prevailing meteorological feature across the southwestern CONUS.
Western Kansas will find itself between this cutoff low and the
north-northwesterly flow pattern from the highly amplified northern
branch of the westerlies. This blocked high-over-low hemispheric
pattern will keep western Kansas high and dry from a precipitation
standpoint given absence of baroclinicity and overall high pressure
in the lower troposphere. We will see a couple bouts of dry cold
front passages during this period, each of which resulting in cold
mornings with lows temperatures at or below 32F. Two mornings in
particular are Saturday and especially Monday morning. Latest NBM
has 40-70% probability of low temperature 28F or less across much of
southwest and west central Kansas as a surface ridge likely becomes
centered across southwest Kansas early Monday morning. Otherwise,
there is not much else to discuss in the Long Term as we remain in
this blocky pattern, which will really not lose its grip until early-
mid next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 623 PM CDT Wed Mar 13 2024

There will be a 30-40% chance for thunderstorms in the Hays
area between 00z and 03z Thursday. A few of these storms over
the next few hours may be capable of producing locally heavy
rainfall along with hail larger than 2”. This will be the best
chance for severe weather across southwest Kansas but there will
be scattered convection ongoing through the overnight period,
mainly after midnight. Also cams are in good agreement with low
clouds spreading into southwest Kansas overnight behind a cold
front which will cross southwest Kansas between 00z and 06z
Thursday. Based on the HREF prob CEILHGT and BUFR soundings
ceilings will fall below 2000ft AGL after 06z with a 50-70%
chance for ceilings to drop below 1000ft AGL between 09z and 15z
Thursday. North winds will be at 10 to 15 knots overnight but
will increase to 15 to 20 knots between 15z and 18z.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Mar 13, 2:26 AM CDT, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
226 AM CDT Wed Mar 13 2024

KSZ030-031-043>046-061>066-074>081-084>090-140730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
226 AM CDT Wed Mar 13 2024 /126 AM MDT Wed Mar 13 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Wednesday.

Elevated to critical fire danger is expected again Wednesday
afternoon, south and east of Dodge City, with the most critical
wildfire environment along and south of the Kansas/Oklahoma
border.

Thunderstorm development is possible across northeast zones
Wednesday afternoon and evening, mainly north of K-96, including
I-70 and the Hays vicinity. The primary threat from any storms
that develop will be large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible along and north of K-96 Wednesday
afternoon and evening.

Turner

In the hours before

Special weather statement, Mar 13, 5:36 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
536 PM CDT Wed Mar 13 2024

KSZ030-031-132315-
Trego KS-Ellis KS-
536 PM CDT Wed Mar 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES THROUGH 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a pair of strong
thunderstorms from near Ogallah to 5 miles north of Ellis,
moving north-northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Wakeeney and Ogallah around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.

&&

LAT...LON 3889 9952 3893 9990 3913 9988 3913 9930
TIME...MOT...LOC 2235Z 199DEG 16KT 3897 9981

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

UMSCHEID
Special weather statement, Mar 13, 6:44 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
644 PM CDT Wed Mar 13 2024

KSZ030-140030-
Trego KS-
644 PM CDT Wed Mar 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO COUNTY
THROUGH 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ogallah, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

&&

LAT...LON 3899 9971 3901 9988 3913 9986 3913 9960
TIME...MOT...LOC 2343Z 203DEG 12KT 3908 9976

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

UMSCHEID
Special weather statement, Mar 13, 7:00 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
700 PM CDT Wed Mar 13 2024

KSZ030-140045-
Trego KS-
700 PM CDT Wed Mar 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TREGO COUNTY
THROUGH 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Utica, moving east at 5 mph.

HAZARD...Nickel size hail. Accumulating hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible. Hail may
         accumulate on roadways causing hazardous travel and reduced
         visibility due to hail fog.

This storm will remain over mainly rural areas of southwestern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

&&

LAT...LON 3874 10015 3890 10015 3892 9996 3873 10002
TIME...MOT...LOC 2359Z 266DEG 10KT 3881 10016

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:00 PM CDTSpecial Weather StatementDDCTrego45 min
Mar 13, 7:40 PM CDTSevere Thunderstorm WarningDDCTrego65 min
Mar 13, 8:31 PM CDTSevere Thunderstorm WarningDDCEllis, Trego44 min
Mar 13, 8:33 PM CDTSpecial Weather StatementDDCEllis27 min
Mar 13, 8:53 PM CDTSevere Thunderstorm WarningDDCEllis52 min
Mar 13, 9:09 PM CDTSpecial Weather StatementDDCEllis51 min
Mar 14, 3:13 AM CDTSpecial Weather StatementDDCGray32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.